Indiana, 2020

Damaging Wind in Indiana, August 23, 2020

August 23, 2020 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of northwest Indiana during the afternoon and evening of August 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northwest Indiana during the afternoon and evening of August 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 2:55 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:55 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
355 PM CDT Sun Aug 23 2020

.MESOSCALE DISCUSSION...
349 PM CDT

Two areas of focus this afternoon. Added convergence along the
lake breeze in northeast IL has aided in robust updraft
development across Lake County IL and far northern Cook. There was
a bit of a cap that has broken in this area which had for many
areas held firm to this point. Shear is not great, but there is a
25 kt effective shear axis spreading in from the west. Gusty winds
to 40 mph and some small hail are possible with the storms in NE
IL given some of this organization and increased CAPE.  1.7" PWAT
and slow storm motions suggest very heavy rainfall. HRRR guidance
drives this precipitation shield along and south along the lake
breeze, so it is possible a storm motion shift/devvelopment trend
south toward the heart of downtown Chicago is possible. Boaters on
the lake are urged caution and be aware that storms are possible
farther south.

Farhter south the forcing is largely upper low driven -- and this
would be favored along and south of I-80. Robust development here
has been limited, but this area is now uncapped and could see some
growth along this corridor. There is subsidence behind the upper
low and marked well by the back edge of the cloud shield on IR, so
expect the threat to spread southeastward.

KMD

&&

.SHORT TERM...
218 PM CDT

Through Monday night...

Forecast concerns center around afternoon/evening thunderstorm
coverage, fog tonight, and then on a convective complex Monday
night that could sneak into portions of the local area.

The upper low that will be our focus for showers and storm
development is moving through the area this afternoon, currently
centered over the I-39 corridor. With some subsidence behind the
upper low, the clouds along and north of the low track have
struggled to grow but as the instability axis spreads in from the
west, expect additional storms may fill in, largely along and south
of Interstate 80 ahead of the low where there is a bit more surface
convergence. Localized heavy rainfall would be the main concern
with these storms. Isolated shower activity will still fester
farther into northeast Illinois. We will hang onto some low precip
chances into the evening as we wait for the the low and
associated weak frontal boundary to clear the area northwest to
southeast.

Last night there was dense fog upstream of the area in Iowa.
Guidance is less excited about the depth of moisture tonight per
forecast soundings. There it appears fog may be patchy or just
localized, though can't rule out some localized thicker fog along
and west of the Fox River valley.

Monday during the day and most of the evening appear uneventful in
the precipitation department, though after a fairly hot day today,
we find ourselves on the northeast quadrant of an expanding thermal
ridge to the west. With 90/near 90 in the Chicago area today, we see
no reason why we will not tack on at least a few degrees to highs
on Monday, jumping into the lower 90s.

SPC does have a Marginal Risk cutting the northeast tier of the area
into Lake and McHenry IL counties Monday night. Fast flow to the
south of a cold front across the upper Midwest in an fairly
unstable airmass will likely lead to a convective complex that
given the mean wind field and forward propogation would track
southeast through Wisconsin, and based on the ridge position,
could track into a portion of northeast Illinois later Monday
night into early Tuesday. Should this occur, a risk of damaging
winds would exist.

KMD

&&

.LONG TERM...
230 PM CDT

Tuesday through Sunday...

The forecast message remains unchanged for midweek, with hot and
dry conditions expected across the area, likely peaking on
Wednesday with near record highs in the mid to upper 90s. The heat
will continue through at least Thursday, with the chances for
showers and storms returning to the forecast into Friday.
Thereafter, cooler and dry weather looks likely for next weekend.

Overall the period looks dry through at least late Thursday.
However, we did opt to add in a slight chance for a few showers
and storms late Monday night into early Tuesday morning over far
northeastern IL near the WI state line. Showers and thunderstorms
are expected to develop into an MCS Monday night to our north of
WI in response to cold front dropping into the upper Midwest.
While the primary focus for these storms should remain to our
north, I cannot rule out the possibility for some showers and
storms to propagate south-southwestward along the 850 to 300 mb
thickness gradient. If any of these storms, and the associated
outflow make it far enough south to impact northeastern IL into
early Tuesday morning, this area could experience some gusty
winds. Otherwise, it would appear the threat for severe weather
would be low over our area.

The effective surface boundary could hang up over northeastern IL
during the day Tuesday. This thus could result in northeast winds
off the lake, and cooler temperatures near the lake during the
afternoon. It appears at this time the threat of redeveloping
thunderstorms near the boundary Tuesday afternoon will be low due
the likelihood of capping as upper heights begin to build. For
this reason, I have left the area dry after early Tuesday morning.
Temperatures inland on Tuesday will top out in the low to mid
90s, with 80s likely closer to the lake.

Winds will turn southwest again prior to Wednesday morning. This
will set the stage for the eastward expansion of the hot airmass
originating under the upper ridge over the High Plains. Forecast
guidance continues advertise temperatures at 850mb up around 21
C, and near 30C at 925 mb. These rank within the warmest 5 to 10
percentile for this time of year, so near record high temperatures
for Rockford and Chicago are looking likely as we top out in the
middle to upper 90s (record highs at both locations is 97 on
Wednesday). Offshore southwesterly winds on Wednesday should also
allow these hot conditions to reach all the way to the lakeshore
areas. Similar conditions are likely on Thursday as well, but we
will have to watch for the possibility for more cloud cover from
any remnants of Laura that approach the Ohio Valley later in the
week. If we get more cloud cover overhead on Thursday,
temperatures could be held down a couple of degrees from what is
experienced on Wednesday.

In spite of the near record heat possible Wednesday, heat indices
do not look to climb much above the actual air temperature due to
the likelihood of lowering dewpoints (in the 60s) in the
afternoon. For this reason, at this time it appears unlikely that
we would experience widespread areas with heat indices over 105
degrees.

Uncertainty increases late in the week with the timing of a cold
frontal passage, and the accompanying period of showers and
thunderstorms. We will also have to keep an eye on the evolution
of Laura as it makes land fall around midweek somewhere possibly
across the central Gulf Coast. The remnants of Laura could inch
northward and track not too far to our southeast later in the
week. As such, we will have to continue to monitor the timing of
the cold front, which could be delayed until later Friday with
the remnant tropical activity slowing things down. Once this cold
front does shift south across the area, we should see a cooler and
drier airmass shift in over the area in time for next weekend.
Highs next weekend could be in the upper 70s to low 80s.

KJB

&&

.AVIATION...
For the 18Z TAFs...

-Coverage of afternoon showers and storms
-Lake breeze/wind directions Monday

The upper low that will be our focus for showers and storm
development is moving through the area this afternoon. The main
focus will be along and south west of the terminals. It is still
possible to see isolated/widely scattered showers or maybe a
storm closer to the terminals as additional instability will
spread in from the northwest, but with some subsidence behind the
upper low, the clouds along and north of the low track have
struggled to grow. Therefore we have removed the VCTS mention
given low confidence on the coverage of storms this afternoon or
specific terminal impacts.

Behind this wave and in and around any potential storms, winds
may get a bit messy and back to southeast before settling back to
the southwest to west late tonight. A lake breeze tomorrow will
make a run at MDW/ORD. It looks to get close to MDW and will bear
watching.

Guidance is less excited about the depth of moisture tonight per
forecast soundings. There it appears fog may be patchy or just
localized.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 23, 1:43 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
243 PM CDT Sun Aug 23 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
243 PM CDT Sun Aug 23 2020 /343 PM EDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Fog Risk.

DISCUSSION...

Additional isolated thunderstorms are still possible
this afternoon and evening with the potential for locally gusty
winds and heavy rain. This activity should remain below
severe limits. Coverage may be slightly higher south of I-80
but we still expect fairly low coverage.

There is potential for areas of fog, some possibly dense, late
tonight across mainly north central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Thunderstorm Risk late Monday night into Tuesday morning.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

There is potential for areas of fog, some possibly dense,
early Monday morning across mainly north central Illinois.

Thunderstorms are expected Monday night across Wisconsin and
there is a chance a few of these clip far northern Illinois
later in the night and Tuesday morning. If this were to happen,
a stronger storm or two is possible.

Heat will build into the area this week. While highs will be
solidly in the 90s in most places, the air mass is not expected
to be oppressively humid. Nonetheless, ensure to practice
basic heat safety.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the southeast at 15 mph.

LMZ740>745-241945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
243 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday night into Tuesday morning...
  Limited Severe Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 23, 3:41 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
441 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             PALATINE                42.11N 88.04W
08/23/2020  M0.25 INCH       COOK               IL   TRAINED SPOTTER

&&
Local storm report, Aug 23, 3:46 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
446 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 NNW ROLLING MEADOWS   42.09N 88.03W
08/23/2020  E1.25 INCH       COOK               IL   TRAINED SPOTTER

            HAIL REPORTED AT THE CORNER OF EUCLID AND
            ROUTE 53.

&&
Local storm report, Aug 23, 4:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
514 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 ENE PALATINE          42.13N 87.99W
08/23/2020  E1.00 INCH       COOK               IL   PUBLIC

            NEAR HINTZ AND KENNICOTT.

&&
Special weather statement, Aug 23, 4:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
546 PM CDT Sun Aug 23 2020

INZ001-010-232330-
Newton IN-Lake IN-
546 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN LAKE COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Village, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Village, Roselawn, Shelby, Sumava Resorts and Thayer.

Including the following interstate...
 Indiana I-65 between mile markers 233 and 237.

LAT...LON 4105 8740 4115 8746 4127 8728 4105 8728
TIME...MOT...LOC 2246Z 258DEG 10KT 4111 8740

Carlaw
Local storm report, Aug 23, 5:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
609 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 E PALATINE            42.11N 88.02W
08/23/2020  M1.00 INCH       COOK               IL   COCORAHS

&&

C
Local storm report, Aug 23, 5:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
619 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     MARINE TSTM WIND 3 NE NAVY PIER          41.92N 87.57W
08/23/2020  M33 MPH          LMZ741             IL   C-MAN STATION

&&

C

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
August 23, 5:35 PM CST
Where
Newton County, 4.15 mi N of Mt Ayr
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.010, -87.280

Several metal umbrellas were snapped at an outdoor picnic area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908911.